Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 31, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 4, 2018, 12:42 AM HST for Hawaii County, Hawaii. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2018, 12:42 AM HST (10:42 UTC)
- Expired
- Dec 5, 2018, 3:26 AM HST
- In force
- 27 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
640 WWHW70 PHFO 041042 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1242 AM HST Tue Dec 4 2018 HIZ028-042345- /O.NEW.PHFO.WI.Y.0031.181204T1042Z-181205T1600Z/ Big Island Summits- 1242 AM HST Tue Dec 4 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Wednesday. * WINDS...East 35 to 50 mph with localized gusts over 60 mph. * TIMING...through 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving high profile vehicle difficult and cause car doors to slam. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
229 WWHW70 PHFO 042321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 121 PM HST Tue Dec 4 2018 HIZ028-051230- /O.CON.PHFO.WI.Y.0031.000000T0000Z-181205T1600Z/ Big Island Summits- 121 PM HST Tue Dec 4 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...East 35 to 50 mph with localized gusts over 65 mph are expected over the summits of Mauna Loa and Mauna Kea. * TIMING...through 6 AM HST Wednesday. * IMPACTS...Winds this strong can make driving high profile vehicle difficult and cause car doors to slam. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
705 WWHW70 PHFO 051326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 AM HST Wed Dec 5 2018 HIZ028-051430- /O.CAN.PHFO.WI.Y.0031.000000T0000Z-181205T1600Z/ Big Island Summits- 326 AM HST Wed Dec 5 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 3, 8:30 PM HST, 4 hours 12 minutes earlier.
Area forecast discussion, Dec 3, 8:30 PM HST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Mon Dec 3 2018 .SYNOPSIS... Trade winds will prevail through the week, becoming breezy and gusty on Tuesday and again by the weekend. Showers will be focused along windward slopes through much of the week under the trades. Moisture from a dissipating front will keep windward Big Island somewhat wet, while leeward areas remain rather dry. The trailing end of another weak front will bring an increase in rainfall as it moves down the island chain over the weekend. && .DISCUSSION... Moderate trade winds continue across the state this evening, as a 1024-25 mb surface high is about 600 miles north of the state. A ridge aloft is moving over the area from the northwest and will keep airmass stable in the island vicinity. Hence, trade wind weather prevails across the islands, with passing low clouds and showers affecting mainly windward areas. Windward Big Island may see a little clouds and showers though, as moisture from a dissipating front, carried by the trades, reaches the area at times. Winds will pick up on Tuesday, and little change is expected in regards to the rainfall pattern. The pressure gradient across the region tightens slight, leading to a slight strengthening of the winds. The lingering frontal moisture will continue to affect mainly windward Big Island, but may reach windward east Maui at times. In addition, the building trade winds may reach wind advisory strength over the summits of the Big Island on Tuesday. Winds will briefly ease on Wednesday as an approaching front from the northwest weakens the surface high and displaces it eastward. The atmosphere will remain stable, and the forecast solutions showed no organized areas of low level moisture nearby. As such, expect similar trade wind weather to persist, with windward rainfall and mostly dry leeward conditions. Models do hint a slight increase in moisture on Thursday, so a slight increase in windward showers is possible. Building high pressure northwest of the islands will lead to trade winds increasing again late Friday over the weekend. In fact, winds may get rather breezy by the later part of the weekend. Forecast solutions also indicated the tail end of a front will reach the island chain over the weekend. Even there are differences on the models upon how fast and how far south this weak front will ultimately advance to, moisture from the front will be affecting the islands. The anticipated strong trade winds will easily push some clouds and showers over lee areas of the smaller islands. The gusty trade winds may even reach wind advisory strength across some areas during the weekend. && .AVIATION... High pressure north of the state will drive breezy trades over the Hawaii next few days. AIRMET Tango remains in effect for areas south and west of all mountain ranges below 8000 ft MSL due to tempo moderate turbulence. Remnant moisture and clouds from an old frontal boundary east of the Big Island will recycle clouds and showers westward, enhancing cloud heights and shower activity for all islands through the morning hours. Expect scattered to numerous showers with MVFR ceilings and visibility favoring windward and mountain areas. AIRMET Sierra was expanded to include north and east sections of all islands this evening. Both AIRMET Sierra and Tango will last at least through Tuesday morning. && .MARINE... High pressure north of the state will keep a moderate to breezy trade wind flow in place across the coastal waters through the work week. There will likely be a slight easing of the trades late Wednesday through Thursday as a cold front passes by north of the island chain. The trades will then increase late in the work week and become quite strong over the weekend through early next week as a front slips down the island chain and strong high pressure builds northwest of the state. A Small Craft Advisory remains in effect for the typically windy waters around Maui and the Big Island through Wednesday. A large incoming northwest swell will build from northwest to southeast Tuesday afternoon and Tuesday night, and as a result the SCA will need to be expanded to include the remainder of the marine area. SCA conditions will then likely continue for most and possibly all marine zones through early next week. The trades may even be strong enough over the weekend to produce Gales across the typically windy waters around Maui and the Big Island. The current small northwest swell will slowly fade through Tuesday. A new large northwest swell associated with an intense low over the northwest Pacific several days ago, will build Tuesday afternoon, peak Tuesday night and Wednesday, then slowly lower through the remainder of the week. Warning level surf is expected along exposed north and west facing shores during the peak of the event, with advisory level surf possibly continuing through Friday night. Short-period, rough surf will gradually increase along east facing shores during the first half of this week as trade winds increase to moderate and locally breezy levels. East shore surf will lower slightly Wednesday night through Friday as trade winds upstream of the state decrease. East shore surf will then increase Friday night through early next week as the trades strengthen upstream of the islands once again, with advisory level surf possible by early next week. Surf along south facing shores will remain small through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:30 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Dec 4, 3:30 AM HST | High Surf Advisory | HFO | Hawaii | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.